Kansas, 2024

Damaging Winds in Kansas, May 25, 2024

May 25, 2024 · NWS EAX · 16 events in 3 counties and zones

During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Miami and Johnson County. On the western edge of the storm, wind gusts as high as 84 mph were measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Miami and Johnson County. On the western edge of the storm, wind gusts as high as 84 mph were measured. These could technically be considered non thunderstorm gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 5:35 PM CST, 3 hours 51 minutes earlier. Its key messages:

  • Severe storms likely tonight - early tomorrow morning. Damaging winds continue to be the most likely hazard but a tornado or two is possible along with hail and heavy rainfall.
  • Additional storms possible Sunday afternoon. Large hail and damaging winds.
  • Quiet weather expected for Memorial Day through the middle of next week.
Area forecast discussion, May 25, 5:35 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Severe storms likely tonight - early tomorrow morning.
  Damaging winds continue to be the most likely hazard but a
  tornado or two is possible along with hail and heavy rainfall.

- Additional storms possible Sunday afternoon. Large hail and
  damaging winds.

- Quiet weather expected for Memorial Day through the middle of
  next week.

&&

.DISCUSSION...
Issued at 247 PM CDT Sat May 25 2024

Tonight: Latest surface analysis shows deeper, richer moisture
moving northward into southwestern Missouri and southeastern
Kansas as of 19Z. This is evident in the CU field building
northward with dewpoints in the mid 60s to lower 70s. That rich
moisture will continue to build northward into central to
eastern Kansas this afternoon and evening and spread eastward
into west central Missouri with time as well. In the upper-
levels, a robust shortwave trough is moving into eastern
Colorado. As this shortwave tracks eastward this afternoon/
evening, storms should develop in central Kansas as cold
advection aloft helps to erode what looks like a strong cap, in
combination with the strong warm and moist transport in the
lower- levels. This will all occur within a strongly sheared
environment and as storms organize into one or more clusters
and track east into eastern KS and western MO, damaging winds
look to be the most likely hazard. However, 0-3km shear of 30-40
kts, oriented generally west to east along and ahead the area
of storms, will support the potential for a few tornadoes.
Additionally, the deeper, richer moisture advecting into the
area will result in precipitable water values climbing to near
1.5" and potentially exceeding 1.5". This will help lead to very
efficient rainfall with the storms that move through and we
could see a quick 1-2" of rain as a result. Since the area has
been relatively moist recently, flash flood guidance for 1 and 3
hour time frames are close to the forecast rain amounts. Also,
there is potential for a trailing area of heavy rain, oriented
roughly west-to-east behind the main convection. This looks
associated with some westward development of the low- level jet
behind the strongest portion of the LLJ that should be
associated with the stronger, potentially severe line of storms.
Storm motions with this activity would still be easterly but
with the westward extension of the LLJ pumping moisture into the
area, there is some potential for training storms in east
central Kansas to west central Missouri. Given all of this,
have issued a Flood Watch for the southern half to two-thirds of
the forecast area, generally along and south of the Missouri
River.

Sunday: While it is usually difficult to recover the airmass
from overnight to early morning convection, models do just that
and produce robust CAPE during the afternoon. With 2000-3000
J/kg of CAPE possible, and strong enough shear to lead to
organized updrafts, there is potential for strong to severe
storms during the afternoon and evening hours. Large hail and
damaging winds look to be the most likely hazards with these
storms.

Memorial Day and next week: Drier air will move into the area,
noted by the drop in dewpoints into the 50s. Temperatures will
be seasonal with highs in the upper 70s to lower 80s. Overall,
it looks like great weather conditions for the holiday as the
drier air will inhibit any potential for showers and storms.
That trend will continue through the middle of week, as upper-
level riding builds into the middle of the CONUS. The next
chance for precipitation will come late Thursday, but especially
into Friday and the weekend as the ridge moves east and we move
into broad troughing aloft with moisture advection in the
lower- levels.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 630 PM CDT Sat May 25 2024

Waves of convection are expected to build into the region after
26/04Z. Could see gusty winds with lone of thunderstorms, in
some instances in excess of 50 knots. These thunderstorms should
push east of the region after 13Z Sunday morning, with the
potential for additional redevelopment after 18Z. Focus should
largely be across central and eastern Missouri, so did not
include mention in the TAFs at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Sunday through Sunday evening for
     MOZ020-021-028>033-037>040-043>046-053-054.
KS...Flood Watch from 1 AM CDT Sunday through Sunday evening for
     KSZ025-057-060-102>105.

&&

DISCUSSION...CDB
AVIATION...BT
Hazardous weather outlook, May 25, 2:47 AM CST, 18 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Sat May 25 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
347 AM CDT Sat May 25 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible tonight into Sunday morning
across the entire area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms will be potentially ongoing Sunday morning.
Another round of strong to severe storms will be possible Sunday
afternoon, primarily across northeast and central Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 25, 9:10 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1010 PM CDT Sat May 25 2024

KSZ057-060-MOZ043-260345-
Miami KS-Linn KS-Cass MO-
1010 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT MIAMI...NORTHWESTERN LINN AND
WEST CENTRAL CASS COUNTIES THROUGH 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fontana, or 7 miles northwest of La Cygne, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Drexel, Linn
Valley, Cleveland, Freeman, Parker, Fontana, West Line, Hillsdale,
Chiles, Bucyrus, New Lancaster, Wagstaff, and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 AM CDT for east central
Kansas...and west central Missouri.

&&

LAT...LON 3832 9506 3867 9506 3874 9480 3874 9470
      3860 9446 3848 9460 3848 9461 3846 9461
      3828 9481
TIME...MOT...LOC 0310Z 217DEG 30KT 3841 9487

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mell

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami

When
May 25, 9:26 PM CST to 9:27 PM CST
Where
Miami County, 0.52 mi N of Paola
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.578, -94.868

Emergency management reports several trees down.

Thunderstorm Wind, Miami

When
May 25, 9:34 PM CST to 9:35 PM CST
Where
Miami County, 3.52 mi NNE of Hillsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.718, -94.829

Trained spotter estimated 60 mph wind gust.

Thunderstorm Wind, Miami

When
May 25, 9:35 PM CST to 9:36 PM CST
Where
Miami County, Louisburg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.620, -94.680

Estimated 60 mph wind gust.

Thunderstorm Wind, Johnson

When
May 25, 9:43 PM CST to 9:44 PM CST
Where
Johnson County, (Ixd)jhnsn Co Indsl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.830, -94.880

Measured 61 mph gust.

Thunderstorm Wind, Johnson

When
May 25, 9:45 PM CST to 9:46 PM CST
Where
Johnson County, (Ojc)johnson Co Exec
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.850, -94.730

Measured 68 mph gust.

Thunderstorm Wind, Johnson

When
May 25, 10:00 PM CST to 10:01 PM CST
Where
Johnson County, 2 mi NNW of Lackmans
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.957, -94.784

Public estimated 60 mph wind gust.

Thunderstorm Wind, Johnson

When
May 25, 10:03 PM CST to 10:04 PM CST
Where
Johnson County, 4 mi NNE of Stanley
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
38.904, -94.621

Large tree down due to thunderstorm wind gust.

Thunderstorm Wind, Johnson

When
May 25, 10:04 PM CST to 10:05 PM CST
Where
Johnson County, 0.52 mi E of Lenexa
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
38.970, -94.720

Mesonet measured a gust to 84 mph.

Thunderstorm Wind, Johnson

When
May 25, 10:07 PM CST to 10:08 PM CST
Where
Johnson County, 0.96 mi SSW of Mission Hills
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.007, -94.635

Five inch diameter tree limb down, estimated 60 mph wind, and power out.

Thunderstorm Wind, Johnson

When
May 25, 10:10 PM CST to 10:11 PM CST
Where
Johnson County, 1 mi SSE of Merriam
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
39.017, -94.693

Several large trees blown on to a house near Shawnee Mission PKWY and Antioch.

Thunderstorm Wind, Johnson

When
May 25, 10:15 PM CST to 10:16 PM CST
Where
Johnson County, 3 mi SE of Lackmans
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.899, -94.731

Down trees, 12 inches in diameter on the University of Kansas Edwards Campus.

Thunderstorm Wind, Johnson

When
May 25, 10:15 PM CST to 10:16 PM CST
Where
Johnson County, 0.8 mi NW of Westwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.038, -94.632

Powerlines down.

Thunderstorm Wind, Johnson

When
May 25, 10:20 PM CST to 10:21 PM CST
Where
Johnson County, 0.57 mi SSW of Fairway
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.022, -94.654

Broadcast Media reported several trees down in Mission, KS.

Thunderstorm Wind, Johnson

When
May 25, 10:20 PM CST to 10:21 PM CST
Where
Johnson County, 0.81 mi NE of Westwood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.039, -94.610

Tree limbs down near State Line Road and 50th Street.

Thunderstorm Wind, Atchison

When
May 25, 10:36 PM CST to 10:37 PM CST
Where
Atchison County, Huron
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.630, -95.350

Estimated 60 mph wind gust.

Thunderstorm Wind, Atchison

When
May 25, 11:00 PM CST
Where
Atchison County, 1 mi S of Atchison
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.556, -95.130

Tree uprooted near 5th street and T street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187665, 1187666, 1187669, 1187671, 1187679, 1187682, 1187684, 1187687, 1187688, 1187689, 1187690, 1187693, 1187695, 1187698, 1187739, 1187740.